Richard H. Aster, MD
Aster RH. Quinine Sensitivity: A New Cause of the Hemolytic Uremic Syndrome. Ann Intern Med. 1993;119:243-244. doi: 10.7326/0003-4819-119-3-199308010-00012
Download citation file:
Published: Ann Intern Med. 1993;119(3):243-244.
In this issue of Annals, Maguire and coworkers  describe two patients who had symptoms and laboratory findings consistent with the adult hemolytic uremic syndrome of acute onset. In addition to the expected findings of microangiopathic hemolytic anemia, thrombocytopenia, and renal failure, both patients had neutropenia and low-grade disseminated intravascular coagulation. One patient had a similar episode about 2 years earlier, and the other reported many previous episodes. The initial histories that the patients gave failed to identify exposure to medications. However, the urine of one patient contained quinine, the probable source of which was tonic water, and circumstantial evidence suggested that the second patient had taken quinine to prevent nocturnal leg cramps. Quinine was also implicated by the finding of quinine-dependent antibodies reactive with platelets, granulocytes, and erythrocytes in the serum of both patients. Clearly these patients had quinine-induced hemolytic uremic syndrome, a recently described syndrome  that can occur with or without associated disseminated intravascular coagulation or granulocytopenia [3, 4].
Learn more about subscription options.
Register Now for a free account.
Hematology/Oncology, Nephrology, Red Cell Disorders, Platelet Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only